Montana, 2012

Damaging Wind in Montana, July 24, 2012

July 24, 2012 · NWS BYZ · 1 event in 1 county or zone

An isolated severe thunderstorm moved through Baker during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm moved through Baker during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 24, 1:54 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 24, 1:54 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MDT TUE JUL 24 2012

.SHORT TERM...VALID FOR WED AND THU...

UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN SASKATCHEWAN
TONIGHT AND WILL DRAG A SECONDARY COOL FRONT THROUGH THE AREA
THIS EVENING. SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE
LEADING EDGE OF THIS FRONT WHICH WAS CURRENTLY LOCATED FROM
PLENTYWOOD MONTANA...SOUTHWEST TO SHERIDAN WYOMING. SOUTHEAST
FLOW AHEAD OF THE FRONT IS ADVECTING LOW LEVEL MOISTURE INTO THE
AREA AND A FEW THUNDERSTORMS WILL DEVELOP AND THEY WILL BE CAPABLE
OF PRODUCING HEAVY RAIN. THERE IS SUFFICIENT SHEAR ALONG WITH
SURFACE BASED CAPES NEAR 1400 J/KG FOR A FEW ISOLATED STORMS TO
BECOME STRONG LATE THIS AFTERNOON INTO EARLY THIS EVENING OVER THE
EXTREME EASTERN AREAS. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE. THE BEST CHANCE OF SEVERE WEATHER WILL STAY NORTH AND
EAST OF OUR AREA.

UPPER FLOW BECOMING ZONAL WEDNESDAY AND THURSDAY WITH ONLY A FEW
WEAK DISTURBANCES MOVING THROUGH. AIR MASS WILL BE DRY AND
ISOLATED CONVECTION WILL BE TIED TO THE SOUTHWEST MOUNTAINS.
UPPER LOW TRACKING ACROSS SOUTHERN CANADA WILL KEEP LOWER HEIGHTS
ACROSS OUR AREA FOR BOTH DAYS. THIS WILL KEEP AFTERNOON
TEMPERATURES NEAR SEASONAL VALUES WITH HIGHS IN THE UPPER 80S.
RICHMOND

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGHOUT THE EXTENDED
PERIOD. BLENDED POP FORECASTS WITH MRA GUIDANCE. LOW POPS WILL BE
CONFINED TO THE MOUNTAINS FOR MOST PERIODS. BLENDED MAX/MIN
TEMPERATURE FORECASTS WITH THE BEST-PERFORMING 12Z
GUIDANCE...BCCONSALL / ALLBLEND RESPECTIVELY. TEMPERATURES WILL
BE ABOVE AVERAGE THROUGHOUT THE PERIOD. BRS

&&

.AVIATION...

ISOLATED SHOWERS/THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON/EVENING GENERALLY EAST OF KBIL. BRIEF MVFR VISIBILITIES
AND STRONG/ERRATIC WIND GUSTS WILL BE POSSIBLE NEAR THESE STORMS.
DRY AND VFR CONDITIONS WILL PREVAIL OVERNIGHT THROUGH WEDNESDAY
MORNING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 060/088 060/089 063/095 066/095 066/094 066/096 067/093
    11/U    00/U    11/B    21/B    21/B    21/U    11/U
LVM 049/087 051/089 054/094 056/093 055/093 056/094 056/092
    11/U    00/U    12/T    31/B    21/B    21/B    11/B
HDN 059/090 059/091 062/097 066/097 066/097 065/098 065/097
    11/U    10/U    11/B    21/B    21/B    21/U    11/U
MLS 064/088 063/088 064/098 070/099 070/098 070/099 071/098
    21/U    10/U    00/B    21/B    21/U    21/U    11/U
4BQ 062/089 059/091 061/096 066/097 067/097 066/098 068/097
    21/U    10/U    01/B    21/B    22/T    21/U    11/U
BHK 060/087 057/085 059/092 066/095 066/094 066/096 067/095
    21/U    10/U    01/U    21/B    22/T    21/U    11/U
SHR 057/085 055/088 058/095 061/095 062/094 062/096 063/094
    21/U    10/U    11/B    21/B    21/B    21/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 24, 1:58 PM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT TUE JUL 24 2012

MTZ028>042-056>058-063>068-WYZ098-099-252100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
258 PM MDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 24, 1:10 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             10 E MILES CITY         46.41N 105.63W
07/23/2012  E1.75 INCH       CUSTER             MT   TRAINED SPOTTER

&&

VICKIES
Special weather statement, Jul 24, 5:18 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
618 PM MDT TUE JUL 24 2012

MTZ037-250115-
CARTER MT-
618 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER COUNTY UNTIL 715
PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHEAST OF EKALAKA...MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND HEAVY
RAIN ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MILL IRON AROUND 655 PM MDT.
BELLTOWER AROUND 715 PM MDT.

LAT...LON 4552 10434 4586 10467 4598 10447 4585 10404
      4569 10404
TIME...MOT...LOC 0017Z 320DEG 11KT 4585 10448

HOOLEY
Special weather statement, Jul 24, 5:25 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
625 PM MDT TUE JUL 24 2012

MTZ033-250130-
FALLON MT-
625 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR FALLON COUNTY UNTIL 730 PM MDT...

AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARLYLE TO 9 MILES
NORTHWEST OF BAKER TO 22 MILES SOUTH OF MILDRED...AND MOVING SOUTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS INCLUDE...BAKER...OLLIE...WILLARD AND
WEBSTER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4603 10422 4629 10489 4632 10490 4641 10489
      4647 10455 4666 10421 4665 10405 4663 10403
      4608 10404
TIME...MOT...LOC 0024Z 292DEG 29KT 4667 10399 4643 10442
          4636 10484

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fallon

When
July 24, 6:31 PM MST
Where
Fallon County, 0.84 mi SE of Baker
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
46.360, -104.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386157.